You are viewing iud_divas

Previous Entry | Next Entry

I received the ParaGard IUD on December 30 2011, so I've had the device for approx 5 weeks. The insertion was performed two days before my period started. Insertion was extremely painful- I am 25, no children, averted uterus. My obgyn said my insertion was one of the more difficult ones she has performed (no kidding!). First period post-insertion was stereotypically horrible and I had to take narcotics at one point to treat the pain. I had an ultrasound five days post-insertion because of the pain, but everything was fine. My period lasted four days, as it always has.

In the four weeks post-insertion, I've had almost two weeks of excess discharge (clear, no infection, only inconvenient). The cramping after my first period subsided almost completely, and for three weeks I had no problems (I was also taking ibuprofen to treat a hip injury so I am unsure if this medicine was also treating any occasional IUD-related cramping). My second period since IUD insertion began two days early... and I have been bleeding for the last ten days. I have not bled for more than four days in almost ten years, both while on hormonal birth control and without hormones (went off of hormones September 2011, and in the four months prior to the IUD insertion I was still regular). The bleeding has flip-flopped between slightly heavier than normal and very light (pre-IUD my periods have always been relatively light). The cramping, however, has been intense. I have had intestinal problems (diarrhea) every day of this period, and every time I go to the bathroom, it seems like the cramping in my intestines exacerbates the reproductive cramping. For a few years, I have always had diarrhea on the morning I start my period... I theorize that it is a combination of cramping that causes intestinal problems (I have no food allergies and I do not have IBS).  The pains are totally different, so I do know that I am not confusing generic abdominal/pelvic pains. The reproductive (uterine, cervical, ovarian) cramping I am experiencing is like a duller version of the extreme pain I felt during the insertion. The pain is almost constant, sometimes with contraction-like waves, and I have had to take ibuprofen every day, several times a day, and I have also taken a narcotic pain killer to treat the pain on one occasion in the last ten days.

I plan to call the doctor tomorrow to schedule a follow-up, as it has been four weeks since the insertion and it's time to check everything, but I am concerned about the longevity of the pain and bleeding I am experiencing. Has anyone had similar experiences? I know I am one month in, but I am very scared that this is what my life is going to be like. I selected ParaGard after several birth control options have not worked. Primarily, I have severe migraines, and since going off hormones five months ago, I have had one migraine (I usually have at least four a month). Medically speaking, the hormones impaired my daily life because of migraines (hence choosing the ParaGard), but thus far the pain I've felt since IUD insertion is also impairing my daily life. I am seeking medical advice from a professional, so here I am mostly looking for advice/comfort/warning from your experiences so I can have some hope of what to expect for the future.

Thanks!

Comments

( 6 comments — Leave a comment )
sierra_sitruc
Feb. 7th, 2012 01:24 am (UTC)
I am not a medical doctor, so definitely get checked out by one to make you feel more comfortable. I will say, however, that nothing about what you described brought up a red flag for me. It sounds very typical - and bleeding and adjustment cramps can last up to six months after insertion (mine did). It usually lightens up with time, so there is some consolation there.

On second thought, the migraines were a bit strange- but Paragard has no hormones, so I don't see how they could be related...Again, I'm not a medical doctor. I'm wondering what other community members will add.

herladyship
Feb. 7th, 2012 02:02 am (UTC)
I think she was saying that migraines have *improved* having gone off hormones.

I agree, nothing raises a red flag for me, but it's always worth getting checked if you feel something is off.
whywhyzee
Feb. 11th, 2012 06:22 am (UTC)
Doesn't sound like anything out of the ordinary to me either, though I am also not a doctor lol. I've had my paragard for nearly six months now and the discharge seems to be a typical occurrence for me and while most of my cycles have been just a day or two longer, I had a period last me two whole weeks once while the previous one was actually a regular 5 days... From what I understand, that first year, anything goes when it comes to bleeding! Still, it wouldn't hurt to go get checked out anyway to make sure nothing's wrong and for the peace of mind.
crrissa
Feb. 14th, 2012 02:28 pm (UTC)
I have had mine for about 5 weeks also and I have had ridiculous cramping. I had to admit myself to the emergency room at one point and I've been on IB 800mg, and Tramadol. Plus, my doctor gave me a pill for blood regulation. (I have been bleeding heavier than I ever have in my life.) So, yes, I have this pain, and I dont have a bacterial infection, my uterus has not been punctured and I don't have Pelvic Inflammatory Disease. They checked all of that, and my strings were still there, so, yes, I feel your pain, girl!
Grace Howard
May. 25th, 2012 01:13 am (UTC)
you get the period s***ts too, huh?

I used to get really crazy first cycle days-- it seemed worst if the period came on in the middle of the night and I couldnt get on top of the cramping with ibuprofen in time. During the worst of these periods, I would sometimes have diarrhea and would need to vomit. TERRIBLE! This problem seemed to go away-- not sure if it was because my body settled something or if it was because I became a proactive pre-period ibuprofen taker.

I got my paragard inserted a little over a week ago. I had a lot of insertion pain, but felt great as soon as the clamp was removed (that was actually the worst part for me). However, during the drive home I started to feel cramps, and nausea, and other tummy things. I literally had to run into my home. My body was purging.

Theory? When you get really strong uterine contractions, your body purges. This happens for a lot of women when they start labor-- their bowels empty. I'm not sure if it is just the bodily response to pain or what, but it does seem to be a thing!

I'm due to start my period in another week or so. I'm pretty nervous about how it'll be! First paragard period! ahh!
evilnel
Jun. 26th, 2012 07:26 pm (UTC)
I just saw this as I am new to the IUD scene, but one thing I can say is that my understanding is that the hormone which causes cramps (prosteglandin) in the uterus also causes bowel movement. Essentially, it causes that particular type of muscle to contract. I have always gotten diarrhea at the start of my period and my mom (a doctor) finally explained that it's because of the prostaglandin release. I haven't verified this with a medical professional, so feel free to correct me, but my assumption is that the release in prostaglandin is caused by changes in the uterine lining which usually occur around a period (probably related to drops in progesterone), but the IUD causes changes to the uterus so the uterus and subsequently the intestines/bowels are also getting a healthy dose. I am also facing this right now (I'm on day 5 after insertion) but am hoping it goes away in time... I'd love to hear how this turned out for you.
( 6 comments — Leave a comment )